Paracetamol vs Ibuprofen

paracetamol vs ibuprofen
Flow of Topics

Table of Contents

Paracetamol (Acetaminophen) and Ibuprofen are two of the most commonly prescribed and available over-the-counter medications to treat pain and fever. Paracetamol was discovered in the 1950s, followed by the patent for Ibuprofen in 1962. As these medications are easily accessible, they are frequently seen as interchangeable. However, they have different strengths; hence they are more effective for various conditions and circumstances

What is Paracetamol?

Paracetamol, also known as acetaminophen, is a mild pain killer (analgesic) and fever reducer (antipyretic). The exact mechanism of paracetamol is not yet confirmed. Paracetamol is believed to work by reducing the production of prostaglandins in the brain (Jóźwiak-Bebenista, M. and Nowak, J.Z., 2014. Paracetamol).

What is Ibuprofen?

Ibuprofen is an NSAID. It works by inhibiting the cyclooxygenase (COX1) enzymes, which convert arachidonic acid to prostaglandin. This results in reduced pain, swelling, or fever.

You can buy Ibuprofen online from the certified online pharmacy by taking the recommendations of your health care provider.

We Promise Lowest Prices Of Ibuprofen

What is Nsaid ?

Nonsteroidal anti-inflammatory drugs are a class of drugs that reduce the production of prostaglandins, which trigger inflammation, fever, and pain. NSAIDs are grouped according to their preference for COX-1 and COX-2 enzymes.

Both types produce prostaglandins; however, the main function of COX-1 enzymes is to release baseline levels of prostaglandins, which activate platelets and protect the lining of the gastrointestinal mucosa, while COX-2 enzymes are responsible for the release of prostaglandins after infection or injury.

The members of this class include Aspirin, Diclofenac, Ibuprofen, Indomethacin, etc.

paracetamol vs ibuprofen

Similarities and Difference between Paracetamol and Ibuprofen

The common brand names of paracetamol are Tyelenol, Panadol, Acephen, Mapap, Dolo, Vamol. A common brand available in ibuprofen is Advil. Other brand names of Ibuprofen include Nurofen, Motrin, Brufen and Calprofen. 

Uses

Paracetamol is used to treat various conditions that cause pain, inflammation, and high temperature. Some of the conditions for which paracetamol is given include headaches, toothache, cold, fever, etc (Shaheen, S.O., Sterne, J.A., Songhurst, C.E. and Burney, P.G., 2000). Ibuprofen is used to relieve pain from various conditions such as headache, menstrual pain, cramps, dental pain, muscle aches, back pain, sprains, or arthritis. It is also used to reduce fever and to treat minor aches and pain due to the common cold or flu (KANTOR, T.G., 1979. Ibuprofen).
Paracetamol vs Ibuprofen

Dosage Forms

Paracetamol and Ibuprofen are available in different forms such as:

  • oral tablets
  • oral capsules
  • oral suspension
  • chewable tablets.

Ibuprofen also comes in concentrated oral drops. Paracetamol comes in other forms: oral elixir, oral solution, extended-release oral tablets and caplets, rectal suppositories, rapid melt tablets, and effervescent tablets.

Dosages

Infants and children will require different doses of paracetamol and Ibuprofen depending on their weight and age. The maximum dose of paracetamol is 4 g per day. The dose for an adult is 325 to 650 mg every 4 hours or 500 mg every 8 hours for immediate release formulation. If less than 12 years old, the dosing is 10-15 mg/Kg every 6-8 hours, not to exceed 2.6 g/day. In most cases, the dosage for Ibuprofen is 200mg tablets 3 times a day, leaving 6 hours between each dose. An adult can take doses of 800–1,200 mg/day of Ibuprofen to treat minor pain. A pediatric patient can take 2–10 mg/kg every 6–8 hours to treat pain and fever.  Adults should not take ibuprofen tablets for more than 10 days or Ibuprofen containing gels for more than 2 weeks unless directed by a physician (The safety of acetaminophen and ibuprofen among children).

Side effects

When used appropriately, side effects with acetaminophen are uncommon.

Common side effects

Paracetamol

Ibuprofen

Nausea

Vomiting

×

Headache

×

Trouble sleeping

Pain above your stomach

×

Heartburn

×

Serious side effects

Paracetamol

Ibuprofen

Allergic reactions

Liver damage

Kidney damage

Sores or white spots on your lips or mouth

×

Heart attack or stroke

×

Stomach bleeding

×

Edema (fluid buildup in your body)

×

Drug interactions of Paracetamol vs Ibuprofen

Paracetamol and Ibuprofen can cause serious interactions when taken with other medications. Paracetamol, when taken with Imatinib, Isoniazid, Pixantrone, Carbamazepine, causes major interactions. Doses of paracetamol greater than the recommended doses are toxic to the liver and may result in severe liver damage. 

Ibuprofen is also suspected with interactions that can affect the action of other drugs. Ibuprofen may increase the blood levels of drugs that are given to reduce blood pressure. Also, those individuals on blood thinners or warfarin should avoid taking Ibuprofen as it may increase the risk of bleeding.

Paracetamol vs Ibuprofen during Pregnancy

Pregnant women should always take advice from a doctor before taking any medications as they may affect the fetus. During pregnancy, paracetamol is generally a safer painkiller. There is no evidence of any harm in its use during pregnancy (Paracetamol use in pregnancy and wheezing in early childhood). Ibuprofen should be completely avoided in the third trimester of pregnancy, as it can affect the fetal heart due to the premature closure of the ductus arteriosus.

Precautions

  • Before taking Ibuprofen, tell your doctor or pharmacist if you are allergic to it; or to aspirin or other NSAIDs (such as naproxen, celecoxib), or if you have any other allergies.
  • Paracetamol can be taken on an empty stomach, while it is best to take Ibuprofen with food or soon after.
  • Abuse of paracetamol can cause damage to your liver, while abuse of Ibuprofen can cause damage to your stomach or liver.
  • Consult your doctor or pharmacist if there is any medical history, especially of: asthma (including a history of worsening breathing after taking aspirin or other NSAIDs), blood disorders, heart disease, high blood pressure, liver disease, stroke, ulcers, or bleeding. 
  • Advise patients taking more than 3 alcoholic drinks to consult a healthcare professional prior to taking paracetamol.
  • Advise patients to avoid the use of additional NSAID therapy or aspirin while taking Ibuprofen. 
  • Do not take antacids within two hours of taking paracetamol or Ibuprofen.

Conclusion

Overall, both paracetamol and Ibuprofen are easy-to-access over-the-counter pain-relievers that can relieve pain quickly. It is important to be aware of which is the more appropriate drug to be taken depending on the nature of your pain. Make sure you read all drug leaflets to learn about drug interactions, side effects, and dosages.

painosoma logo

Thankyou for joining us. To unlock the benefits of buying soma online at flat 30%  discount on purchase, click on the button below.